Two weeks ago, United Hatzalah volunteer EMT Shimon Luba received an emergency alert on his communications device concerning an anaphylactic reaction at Dung Gate in the Old City of Jerusalem. Shimon rushed out of his house and hurried to the scene.
The volunteer arrived less than three minutes later, followed by fellow EMTs Katriel Cohen and Yoshi Rosenblatt. The first responders discovered a group of IDF soldiers who had been touring the Old City of Jerusalem. Among them, a 19-year-old soldier had begun feeling unwell. She exhibited breathing difficulties due to a swollen mouth and had developed a skin rash. Luba immediately suspected an anaphylactic shock, a severe allergic reaction that can be fatal without immediate intervention, although the trigger of the reaction was unclear.
Using an EpiPen, Shimon administered an injection of epinephrine as part of the initial treatment protocol. Immediately after the volunteer pricked the soldier’s thigh, her breathing began to gradually normalize as the swelling of her mouth slowly decreased. The group of first responders remained with the young soldier to monitor her vitals until an intensive care ambulance arrived at the scene. Shimon briefed the paramedic on her condition as the intensive care crew transferred the young soldier to the ambulance before transporting her to the hospital for further treatment.
Shimon stated after the incident, “This was my first time using an EpiPen. I didn’t hesitate and administered the injection into the soldier’s leg, resulting in an almost immediate improvement in her condition. It’s imperative that all EMTs are equipped with EpiPens, it saves lives.”